The main effect of opiate overdose is to make someone not breathing enough, so some signs are similar to other low oxygen conditions like passing out or choking. If you suspect an overdose or other life threatening emergency - call 911. Opioid overdoses usually include:

  • Person being unresponsive - they don't respond to rough rubbing their chest bone (sternum and calling their name). 
  • Their fingernails and lips look blue. 
  • They make gurgling sounds. 
  • They are not breathing or their breathing is uneven. 
  • You find narcotics (Oxycontin, Vicodin, Percocet, etc) around them (pills, needles).

If you witness this in someone who you think may have overdosed, give them naloxone.  It may save their life - it won't cause them harm if it's not an opioid overdose. 

We highly recommend getting training to administer Naloxone here. It's online and it's free. 

Did this answer your question?